Alabama, 2025

Drought in Alabama, September 23 to 30, 2025

September 23 to 30, 2025 · NWS BMX · 3 events in 3 counties and zones

Extended dry periods in August and September with minimal relief promoted the introduction of Severe (D2) drought into counties in southwestern Central Alabama by late month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Extended dry periods in August and September with minimal relief promoted the introduction of Severe (D2) drought into counties in southwestern Central Alabama by late month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 22, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Sep 22, 11:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1237 AM CDT Tue Sep 23 2025

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 1243 PM CDT MON SEP 22 2025

The southern humidity has mostly returned that we're used to
during this time of the year, as southeasterly flow and moisture
advection have increased dewpoints into the upper 60s and lower
70s at midday. A weak easterly wedge was still present over
Central Georgia, but is weakening overall as the surface ridge
begins to retreat to the north and east from the Carolinas. An
upper level shortwave along with 500mb trough axis is currently
moving east and will traverse the Ohio River Valley through the
rest of the day today. Widespread coverage of showers and storms
will remain off to our north as a result, but isolated to
scattered storms will remain in the forecast for a good portion of
our forecast area. CAMs are indicating best coverage across
western and northwestern counties through this afternoon, and PoPs
have been updated into the chance category as a result. Elsewhere,
isolated development is forecast as temperatures rise into the
lower 90s with additional humidity to factor in. What will be a
bit of a change today compared to the past several days will
include fairly breezy southerly winds as a pressure gradient sets
up across the region. We can expect prevailing winds around 10mph
with a few gusts up to 20mph, especially for counties along the
U.S. Highway 278 corridor.

Following another mild night in the 60s as winds diminish overall,
the upper trough axis will lift to the north and east, keeping our
area mostly dry, except for a few isolated to scattered showers
and storms during the afternoon on Tuesday. Surface ridging will
broaden westward from the southwest Atlantic, keeping much of the
central Gulf Coast dry and hot. A pocket of dry air aloft will
also keep a lid on convective development despite southerly
surface flow. Temperatures could be a degree or so warmer overall,
topping out in the lower 90s with a few pockets of mid 90s.

56/GDG

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 205 AM CDT MON SEP 22 2025

Next big weather maker for central Alabama comes in the form of an
upper level trough that is forecast to dig into the eastern CONUS
the middle to end of this week, and an associated surface cold
front passage. These features should bring some much needed rain
to our area. Time period for highest chances of showers and storms
will be from Wednesday afternoon through Thursday night. Looks
like just about all of central Alabama will get some rain during
that time frame, with average amounts expected to be around an
inch to an inch and a half. Will need to watch details on
mesoscale features, especially in the Wednesday afternoon to
Thursday afternoon time frame. There's obviously bound to be some
instability around. If the upper trough can muster a strong enough
surface low to enhance shear levels, then there's a non-zero
chance of some severe storms.

Temperatures behind the front will still be slightly above
seasonal averages, rather than significantly above like we've seen
recently.

/61/

&&

.AVIATION...
(06Z TAFS)
Issued at 1231 AM CDT TUE SEP 23 2025

Another 24 hours of VFR conditions on tap for central Alabama
terminals. Just a mixture of high clouds (at or above 12K ft), and
scattered cumulus. Any showers or storms today should stay well
north of the northernmost of our TAF sites. Winds at or below
7 kts.

/61/

&&

.FIRE WEATHER...

Mostly dry weather is forecast for central Alabama today, with
MinRH values expected to stay above 30 percent. An approaching
cold front will enhanced rain chances to the area starting
Wednesday afternoon, but especially Wednesday night through
Thursday afternoon. A return to dry weather is forecast as high
pressure builds back in over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     90  67  91  68 /  10  10  30  70
Anniston    90  70  91  70 /   0   0  20  50
Birmingham  92  72  92  70 /   0   0  30  70
Tuscaloosa  93  71  91  70 /   0   0  40  70
Calera      93  70  93  70 /   0   0  20  60
Auburn      91  70  91  70 /   0   0   0  20
Montgomery  93  70  94  71 /   0   0  10  30
Troy        92  68  92  70 /   0   0   0  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...56
LONG TERM....02
AVIATION.../61/
Hazardous weather outlook, Sep 22, 1:46 PM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
246 PM CDT Mon Sep 22 2025

ALZ011>015-017>050-232300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
246 PM CDT Mon Sep 22 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Marginal (Level 1 of 5) risk for severe thunderstorms is forecast
Wednesday evening into Wednesday night. Damaging wind gusts to 60 mph
are the primary hazard.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Wednesday evening into Wednesday night.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Dallas

When
September 23, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

The western half of the county was upgraded to Severe (D2) drought conditions in late September.

Drought, Perry

When
September 23, 12:00 AM CST to September 30, 11:59 PM CST
Where
Perry forecast zone
Reported by
Drought Monitor
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

The county was upgraded to Severe (D2) drought conditions in late September.

Drought, Hale

When
September 23, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Much of the county was upgraded to Severe (D2) drought conditions in late September. The eastern half was upgraded to Severe (D2) and the western half to Extreme (D3) at the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287765, 1287766, 1287767.